Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Nashville, TN

February 24, 2018Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 24, 2018, 3:08 PM CST for Montgomery County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 3:08 PM CST (21:08 UTC)
Expired
Feb 24, 2018, 3:30 PM CST
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 30 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS54 KOHX 242108
SVROHX
TNC125-242130-
/O.NEW.KOHX.SV.W.0002.180224T2108Z-180224T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
308 PM CST SAT FEB 24 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in Middle Tennessee...

* Until 330 PM CST

* At 308 PM CST, a severe thunderstorm was located 10 miles southwest
  of Clarksville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clarksville, Palmyra, Cunningham and Woodlawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3646 8717 3633 8743 3633 8748 3645 8760
      3664 8744 3664 8713
TIME...MOT...LOC 2108Z 231DEG 35KT 3644 8745 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

13
1 follow-up statement
026 
WWUS54 KOHX 242128
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
328 PM CST SAT FEB 24 2018

TNC125-242138-
/O.EXP.KOHX.SV.W.0002.000000T0000Z-180224T2130Z/
Montgomery TN-
328 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL EXPIRE
AT 330 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3646 8717 3633 8743 3633 8748 3645 8760
      3664 8744 3664 8713
TIME...MOT...LOC 2128Z 231DEG 35KT 3655 8728 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 11:27 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 24, 11:27 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1127 AM CST Sat Feb 24 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The main concerns continue to be severe wx and flooding potential
this evening and tonight. Forecast data has been updated to adjust
pops downward most areas for today, and to refine timing for
thunderstorms tonight.

At mid morning, a batch of showers was moving across the
Cumberland Plateau, with little or no rain elsewhere. Looking at
regional trends and short range models, it looks like showers or
thunderstorms through the rest of the daylight hours will be
isolated to scattered in coverage. Pops will be lowest along I-65,
around 20 percent, and highest over the northwest counties, about
50 percent. The showers currently over the Plateau will lift
northeast, with 20-30 percent coverage lingering in the
afternoon.

Otherwise, the forecast for today is on track, with highs in the
70s and gusty southwest winds to 25 mph at times.

For this evening, here our are latest estimates. It looks like
the main severe threat will occur in our far western counties 6 PM
to midnight, along I-65 including BNA from 9 PM to 2 AM, and the
east third from midnight to 3 AM. Damaging straight line winds
continue to be the main expectation. There will also be potential
for isolated tornadoes. That threat will at the highest as storms
move from West TN, then the threat will gradually decrease as the
storms move eastward. There is some potential for brief hail.

Also, heavy downpours are expected. This will add to already high
levels on streams and rivers. Also, street flooding and flooding
of low lying areas will occur in some spots.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA and MQY will have VFR through the afternoon and early evening,
then a band of showers and possible severe thunderstorms will
move in between 03Z-09Z with mainly MVFR. Winds will be gusty to
30KT at times through the afternoon and evening, with higher gusts
likely with the storms. Frontal passage will bring NW winds with
VFR by 12Z.

CKV will have MVFR with scattered showers through 21Z, then a
period of VFR until showers and possible severe storms move in
from 03Z-07Z with mainly MVFR. Frontal passage will bring VFR and
NW winds by 12Z.

CSV will have scattered showers with MVFR through 21Z. Then a
period of VFR is expected late day into the evening. Showers and
storms will arrive in CSV after 09Z with mainly MVFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Cheatham-Clay-Davidson-
Dickson-Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Williamson-Wilson.

&&

DISCUSSION......13
AVIATION........13
Hazardous weather outlook, Feb 24, 5:52 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
552 AM CST Sat Feb 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
552 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Severe weather will be possible across Middle TN this evening and
into the overnight hours. The main threat will be damaging
straight line winds, however a tornado or two cannot be ruled out.

In addition to severe weather, a flood watch remains in effect
for portions of Middle TN. While the main concern is river
flooding, localized flash flooding will be possible within the
watch area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Feb 24, 2:00 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CST SAT FEB 24 2018

TNZ005-023>025-242045-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
200 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKSON...SOUTH
CENTRAL STEWART...HOUSTON AND HUMPHREYS COUNTIES UNTIL 245 PM CST...

At 159 PM CST, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or 7 miles east of Camden, moving northeast at 55
mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee Ridge and
Houston County Airport.

LAT...LON 3600 8800 3603 8800 3613 8792 3617 8792
      3618 8793 3622 8795 3626 8794 3633 8796
      3647 8786 3616 8740 3594 8793 3594 8800
      3595 8802 3597 8802
TIME...MOT...LOC 1959Z 238DEG 49KT 3607 8798

13
Special weather statement, Feb 24, 2:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CST SAT FEB 24 2018

TNZ005-006-023-242115-
Stewart TN-Montgomery TN-Houston TN-
241 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN STEWART AND NORTHEASTERN HOUSTON COUNTIES UNTIL 315 PM
CST...

At 241 PM CST, Doppler radar was tracking a strong thunderstorm over
Erin, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Erin, Tennessee Ridge, Cumberland City, Indian Mound and Palmyra.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3643 8735 3624 8774 3625 8780 3624 8781
      3632 8786 3661 8761
TIME...MOT...LOC 2041Z 234DEG 39KT 3629 8773

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:25 PM CSTAreal Flood AdvisoryOHXMontgomery3 hr
Feb 24, 2:00 PM CSTSpecial Weather StatementOHXHouston, Humphreys45 min
Feb 24, 2:41 PM CSTSpecial Weather StatementOHXHouston34 min
Feb 24, 2:52 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.